Colorado, 2004

Flash Flood and Hail in Colorado, July 28, 2004

July 28, 2004 · NWS PUB · 2 events in 2 counties and zones

1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 28, 12:19 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 28, 12:19 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
119 PM MDT WED JUL 28 2004

.SHORT TERM...
(TONIGHT AND THURSDAY)

NEXT SHORTWAVE EVIDENT IN WV PICS ACROSS CENTRAL/WRN CO ATTM WILL
MOVE ACROSS FCST AREA THROUGH THE AFTN/EVENING HOURS.  MEANWHILE COLD
FRONT HAS ALREADY MOVED THROUGH SOUTHEAST PLAINS AND LIES ALONG AN
AXIS FROM ROUGHLY KGUY TO KDHT TO KTCC AT 19Z.  DEW POINTS ACROSS
SE CO BEHIND THE FRONT HAVE BEEN SLOWLY COMING DOWN WITH READINGS IN
MID 40S TO MID 50S EXPECTED BY LATE AFTERNOON.  WITH SHORTWAVE
MOVING ACROSS...SCATTERED THUNDERSTORMS FOR ALL AREAS STILL LOOKS A
GOOD BET...AS TSTORMS HAVE ALREADY BEEN DEVELOPING OVER THE MOUNTAINS
AROUND 1100 AM THIS MORNING.  THINK MAIN THREAT FOR AN ISOLATED
SEVERE THUNDERSTORM WILL BE JUST SOUTH AND EAST OF THE AREA...BUT
COULDNT RULE OUT A PULSE TYPE MARGINAL SEVERE THUNDERSTORM RIGHT
ACROSS BACA COUNTY...AS DEEP LAYER SHEARS REMAIN PRETTY LOW (15-
20KTS). WITH SHORTWAVE MOVING OUT OF THE AREA EARLIER THAN
YESTERDAY...THUNDERSTORMS SHOULD COME TO AN END MORE QUICKLY THAN
PAST FEW NIGHTS.  HAVE COOLED OF TEMPS FOR WESTERN MT AREAS WHERE
DRIER AIR AND CLEARING SKIES SHOULD ALLOW FOR EFFICIENT RADIATIONAL
COOLING.

TOMORROW ANOTHER SHORTWAVE WILL MOVE ACROSS NORTHERN PORTIONS OF THE
STATE.  UPPER LVL NORTHWESTERLY WINDS TOMORROW WILL BE STRONGER...
AND MODELS INDICATE DRYING ACROSS WESTERN MTN AREAS IN WAKE OF
PREVIOUS SHORTWAVE. FOR THAT REASON AM ANTICIPATING SLIGHTLY LESS
THUNDERSTORM ACTIVITY OVER THE WEST. HOWEVER...WITH STRONGER WINDS
ALOFT...AND SOUTHEAST UPSLOPE FLOW REMAINING ACROSS SOUTHEAST
PLAINS...DEEP LAYER SHEARS WILL ALSO INCREASE. MODELS SHOW AROUND
1000-1500 J/KG OF CAPE ACROSS THE EASTERN SLOPES OF THE SOUTHEAST
MOUNTAINS AND INTERSTATE 25 CORRIDOR...WITH LITTLE TO NO CIN. THUS...
THREAT FOR SEVERE THUNDERSTORMS GOES UP TOMORROW...ESPECIALLY FOR THE
INTERSTATE 25 CORRIDOR...WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. FURTHER EAST...THERE MAY BE ENOUGH OF A CAP TO KEEP
CONVECTION FROM FIRING UNTIL AFTER 00Z WHEN SHORTWAVE MOVES ACROSS.
HAVE SHADED POPS DOWN FOR EASTERN AREAS. MODELS AGAIN CAME IN RATHER
WARM FOR THURS HIGH TEMPS...AND HAVE NUDGED THEM UP A BIT AS IT
DOESNT APPEAR THERE WILL BE MUCH MORNING CLOUDINESS TO DELAY
HEATING...BUT STILL PLAN TO KEEP TEMPS A LITTLE BELOW GUIDANCE. -KT

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

...STILL A FAIR CHANCE AT T-STORMS THURSDAY EVENING THROUGH FRIDAY
EVENING...THEN BIG RIDGE MOVING IN OVER THE WEEKEND FOR DRIER AND
WARMER WEATHER...

ONGOING PRECIPITATION FORECAST LOOKS GOOD.  NORTHWEST FLOW...WITH
EMBEDDED DISTURBANCES TO CONTINUE THROUGH FRIDAY EVENING...SO
SCATTERED COVERAGE LOOKS GOOD THROUGH THIS PERIOD.  INCREASED JET
ENERGY OVER THE STATE...RESULTS IN INCREASED SHEAR...AND THUS MORE
SEVERE POTENTIAL THIS DAY.  SPC HAS SLIGHT RISK OF SEVERE OVER THE
EASTERN PLAINS.  MAIN THREAT SHOULD BE HAIL/WIND...BUT COULDNT
OUTRULE A TORNADO GIVEN THE AMOUNT OF SHEAR. BIG RIDGE BEGINS TO
BUILD OVER THE AREA SATURDAY...WITH DRIER CONDITIONS OVERSPREADING
THE AREA. UPPER HIGH CENTERS OVER SOUTHERN NEW MEXICO THIS
TIME FRAME...SQUELCHING MUCH OF THE MONSOON MOISTURE. STILL APPEARS
THERE WILL BE ENOUGH MOISTURE TRANSPORTED NORTH FOR ISOLATED
AFTERNOON AND EVENING T-STORM ACTIVITY...MAINLY MOUNTAINS. BY
TUESDAY OR WEDNESDAY...THE UPPER RIDGE EXPANDS AND BECOMES EVEN MORE
DOMINANT...EFFECTIVELY SHUTTING OFF ANY SEMBLANCE OF A MONSOON.
PRESENT FORECAST HAS ISOLATED AFTERNOON AND EVENING POPS ALL
AREAS SATURDAY THROUGH TUESDAY...WITH POPS CONFINED TO JUST THE
MOUNTAINS BY WEDNESDAY.  ALL OF THESE POPS MAY HAVE TO BE TRIMMED
BACK EVEN FURTHER...ESPECIALLY BY TUESDAY AND WEDNESDAY.

THE OTHER ISSUE IS THE TEMPERATURES.  MODELS CAME IN CONSIDERABLY
WARMER (APPROXIMATELY 10 DEGREES WARMER) FOR FRIDAY THAN ONGOING
FORECAST.  WHILE THERE WILL BE A FAIR AMOUNT OF CONVECTION AROUND IN
THE AFTERNOON AND EVENING...THE AIRMASS LOOKS PLENTY WARM ENOUGH TO
SUPPORT WARMER HIGHS THAN WE HAD GOING IN THE FORECAST.  SO...PER
COORDINATION WITH SURROUNDING WFOS...BOOSTED HIGHS CONSIDERABLY
OVER THE EAST ON FRIDAY...GENERALLY 6 TO 8 DEGREES.  WARMING TREND
LOOKS TO KICK IN BIG TIME OVER THE WEEKEND...WITH HIGHS EASILY
CLIMBING BACK TO AT OR ABOVE SEASONAL NORMALS.  NEXT WEEK JUST
PLAIN LOOKS HOT AND DRY...WITH 590+ HEIGHTS OVER THE REGION...AND
LITTLE CONVECTION AROUND TO BRING AFTERNOON RELIEF.  HIGHS SHOULD
EASILY BE BACK ABOVE SEASONAL NORMS...WITH READINGS WELL INTO THE
90S THROUGH THE LOWER ARKANSAS RIVER VALLEY. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 28, 6:00 AM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED JUL 28 2004

COZ058>089-093>099-291300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT WED JUL 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF SOUTHERN
COLORADO THIS AFTERNOON AND EVENING...WITH ONE OR TWO SEVERE STORMS
POSSIBLE OVER THE FAR SOUTHEAST PLAINS ALONG THE KANSAS BORDER.  THE
MAIN THREAT FROM STORMS WILL BE WIND GUSTS TO 45 MPH...LOCALLY HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING. SMALL HAIL...LESS THAN 1/2
INCH IN DIAMETER...MAY ALSO OCCUR WITH STORMS ACROSS THE AREA
TODAY...WITH BRIEF HAIL UP TO THE SIZE OF PENNIES POSSIBLE WITH THE
STRONGEST STORMS ALONG THE KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE I-25 CORRIDOR AND EASTERN COLORADO PLAINS
THURSDAY THROUGH TUESDAY...WITH ONE OR TWO STRONG TO SEVERE STORMS
POSSIBLE THURSDAY AND FRIDAY...AS AMPLE LOW LEVEL MOISTURE WILL BE IN
PLACE...ALONG WITH ENOUGH VERTICAL WIND SHEAR IN THE ATMOSPHERE...TO
PRODUCE ROTATING THUNDERSTORMS. THE MAIN THREATS FROM STORMS SATURDAY
THROUGH TUESDAY WILL BE WIND GUSTS UP TO 40 MPH...AND CLOUD TO GROUND
LIGHTNING...WITH LARGE HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60
MPH POSSIBLE THURSDAY AND FRIDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO
BE POSSIBLE ACROSS THE MOUNTAINS...AND HIGH MOUNTAIN VALLEYS...
THURSDAY THROUGH TUESDAY...WITH THE MAIN THREATS FROM THUNDERSTORMS
BEING WIND GUSTS UP TO 45 MPH AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE EXTREME SOUTHEAST PLAINS AFTER 2 PM THIS AFTERNOON.

&&

The radar

The Denver radar (KFTG), 98 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Teller

When
July 28, 2:38 PM MST to 2:43 PM MST
Where
Teller County, 2 mi NW of Woodland Park
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -105.100

Flash Flood, Prowers

When
July 28, 3:30 PM MST to 5:30 PM MST
Where
Prowers County, 5 mi SSW of Holly
Reported by
TRAINED SPOTTER
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Two to 5 inches of rain in only a few hours caused several inches of water to flow over roadways as well numerous road washouts...mainly 3 to 10 miles south and southwest of Holly.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413404, 5413405.